Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 59, NWS Springfield, MO

May 14, 2018Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 14, 2018, 8:20 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 8:20 PM CDT (01:20 UTC)
Expired
May 14, 2018, 9:00 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:20 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1390 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1390 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1649 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WUUS53 KSGF 150120
SVRSGF
KSC021-037-150200-
/O.NEW.KSGF.SV.W.0059.180515T0120Z-180515T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
820 PM CDT MON MAY 14 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northern Cherokee County in southeastern Kansas...
  Southern Crawford County in southeastern Kansas...

* Until 900 PM CDT

* At 820 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Parsons, moving east at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Pittsburg...                      Frontenac...
  Cherokee...                       Weir...
  Sherman...                        Scammon...
  Chicopee...                       Mccune...
  West Mineral...                   Roseland...
  Beulah...                         Opolis...
  Lawton...                         Carona...
  Lone Oak...                       Skidmore...
  Stippville...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Springfield.

&&

LAT...LON 3749 9508 3745 9462 3718 9462 3723 9492
      3722 9492 3725 9508 3738 9507 3739 9509
      3748 9509
TIME...MOT...LOC 0120Z 280DEG 26KT 3740 9516 

HAIL...0.88IN
WIND...60MPH
 
$$

Lindenberg
1 follow-up statement
582 
WWUS53 KSGF 150200
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
900 PM CDT MON MAY 14 2018

KSC021-037-150209-
/O.EXP.KSGF.SV.W.0059.000000T0000Z-180515T0200Z/
Cherokee KS-Crawford KS-
900 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHEROKEE AND SOUTHERN
CRAWFORD COUNTIES WILL EXPIRE AT 900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail 
and thunderstorm wind gusts up to 50 mph are still possible with 
this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.

LAT...LON 3749 9508 3745 9462 3718 9462 3723 9492
      3722 9492 3725 9508 3738 9507 3739 9509
      3748 9509
TIME...MOT...LOC 0159Z 280DEG 26KT 3735 9481 

$$

Lindenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:05 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 14, 6:05 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
605 PM CDT Mon May 14 2018

.SHORT TERM...(This evening through Tonight)

Scattered thunderstorms developed this afternoon across west
central and central Missouri. This airmass contained up to 3000
j/kg of mixed layer cape. Deep shear was on the marginal side,
however, this cape / shear combination should be sufficient to
produce a few organized thunderstorms late this afternoon and
evening.

A Severe Thunderstorm Watch has been posted for areas along and
north of a line from Columbus, Kansas to Rolla, Missouri.

This activity was forced by an upper level shortwave trough that
was centered directly over the state of Missouri today.

For tonight, scattered thunderstorms will continue as the airmass
remains unstable. The shortwave will be exiting, however, it's
possible that outflow from storms in northeast Kansas forces
scattered coverage tonights. So will need to monitor for the risk
of a large line segment.

.LONG TERM...(Tuesday through Monday)

Models are suggesting the possibility of a stalled out outflow
boundary across southern Missouri tomorrow, that triggers another
round of afternoon convection. Shear remains weak, but given the
instability, we won't rule out a rogue wind report or two.

Similar conditions are expected on Thursday, as the GFS depicts a
stalled out synoptic cold front over southern Missouri that will
once again trigger scattered convection within a weakly sheared
airmass.

Building mid level heights and an increasingly capped airmass will
limit convective potential on Friday. Look for afternoon highs to
reach the 80s on a daily basis through Friday.

Saturday also looks dry, however, by Saturday night and Sunday,
a weak zone of baroclinicity slides underneath the weak southwest
flow aloft and brings additional rain chances to the Ozarks. Shear
could be a bit stronger on Sunday, bringing some organization to
the storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 602 PM CDT Mon May 14 2018

Convection slow to move early this evening and have it mainly
affecting the JLN terminal later in the evening. Will have to
monitor trends for potentially adding SGF into the mix if storms
in Vernon and Barton hold together. Outside of the convection,
will maintain VFR with mainly cirrus shield from convection.
Convective cells would drop into MVFR category and possibly a
brief IFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Lindenberg
Hazardous weather outlook, May 14, 5:26 PM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
526 PM CDT Mon May 14 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-152230-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
526 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated lightning risk.

DISCUSSION...

  Strong to severe thunderstorms are possible this afternoon and
  this evening over areas along and north of a line from Columbus
  Kansas to Rolla Missouri. Damaging wind gusts will be the
  primary risk with the most intense thunderstorms. However,
  large hail up to the size of quarters will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Periodic thunderstorm chances will then occur through the
  remainder of the week. At this time lightning looks to be the
  main risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, May 14, 5:46 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 E ROACH               37.99N 92.82W
05/14/2018  E0.88 INCH       CAMDEN             MO   PUBLIC

&&

MG
Local storm report, May 14, 6:12 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             3 W MILO                37.76N 94.36W
05/14/2018  E1.00 INCH       VERNON             MO   PUBLIC

            NICKEL TO QUARTER SIZE REPORTED AT A FARM
            BUSINESS ALONG SUMMER ROAD AND A LARGE OAK
            TREE BLOWN DOWN.

&&

MG
Special weather statement, May 14, 6:25 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Springfield MO
625 PM CDT MON MAY 14 2018

MOZ055-056-150015-
Benton MO-Morgan MO-
625 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENTON AND MORGAN
COUNTIES UNTIL 715 PM CDT...

At 625 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smithton to near Lincoln. Movement was
east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Versailles...                     Lincoln...
Cole Camp...                      Stover...
Barnett...                        Syracuse...
Ionia...                          Palo Pinto...
Mora...                           Florence...
Crockerville...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Missouri.

LAT...LON 3868 9284 3860 9284 3843 9263 3837 9264
      3838 9348 3851 9337 3851 9330 3854 9329
      3853 9307 3869 9306
TIME...MOT...LOC 2325Z 273DEG 32KT 3877 9311 3844 9338

Wise
Local storm report, May 14, 6:26 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 S FORT SCOTT          37.82N 94.70W
05/14/2018  E1.00 INCH       BOURBON            KS   PUBLIC

            SOCIAL MEDIA VIDEO SHOWING NICKEL TO QUARTER
            SIZE HAIL.

&&

MG
Special weather statement, May 14, 7:03 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
703 PM CDT MON MAY 14 2018

MOZ078-079-089-150100-
Cedar MO-Polk MO-Dade MO-
703 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CEDAR...POLK AND
NORTHEASTERN DADE COUNTIES UNTIL 800 PM CDT...

At 703 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southeast of El Dorado Springs to near
Stockton to near Greenfield. Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Bolivar...                        Stockton Lake...
Pomme de Terre Lake...            Humansville...
Polk...                           Pleasant Hope...
Fair Play...                      Morrisville...
Dadeville...                      Halfway...
Flemington...                     Aldrich...
Bearcreek...                      Masters...
Brighton...                       Arnica...
Eudora...                         Goodson...
Dunnegan...                       Bona...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and southwestern Missouri.

LAT...LON 3782 9358 3781 9357 3782 9351 3779 9319
      3743 9318 3742 9319 3743 9362 3745 9371
      3783 9371
TIME...MOT...LOC 0003Z 281DEG 22KT 3774 9387 3763 9382 3745 9384

Wise
Special weather statement, May 14, 7:44 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Springfield MO
744 PM CDT MON MAY 14 2018

MOZ055-056-069-150145-
Camden MO-Benton MO-Morgan MO-
744 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BENTON...NORTHWESTERN
CAMDEN AND MORGAN COUNTIES UNTIL 845 PM CDT...

At 743 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Cole Camp, or 13 miles east of Warsaw, moving east at
35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lake of The Ozarks...             Truman Lake...
Osage Beach...                    Versailles...
Village of Four Seasons...        Warsaw...
Stover...                         Laurie...
Sunrise Beach...                  Barnett...
Gravois Mills...                  Rocky Mount...
Lakeview Heights...               Crockerville...
Zora...                           Knobby...
Edmonson...                       Edwards...
Purvis...                         Hastain...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Missouri.

LAT...LON 3843 9263 3835 9263 3835 9269 3822 9270
      3821 9265 3817 9264 3817 9261 3815 9261
      3813 9341 3844 9328 3851 9272
TIME...MOT...LOC 0043Z 262DEG 31KT 3828 9314

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:57 PM CDTSpecial Weather StatementSGFCherokee48 min
May 14, 10:34 PM CDTSpecial Weather StatementSGFCrawford41 min
May 14, 10:54 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford51 min
May 15, 5:13 PM CDTSpecial Weather StatementSGFCherokee47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.